Contraceptive Pill 'Kills Young Teacher' The 'combined' pill may have caused Fallan Kurek's blood clot By Neal Colgrass, Newser Staff Posted May 25, 2015 3:50 PM CDT 113 comments Comments (Shutterstock) (Newser) – A young woman died earlier this month from a pulmonary embolism that doctors link to her use of the contraceptive pill, her parents tell the Birmingham Mail. "We felt angry when they first mentioned it could be the pill," says Julia Kurek, mother of 21-year-old Fallan Kurek. "She was only on it to regulate her periods." Fallan was a "confident, cheeky, [and] bubbly" teaching assistant in England when she started her three-month prescription, Julia says, but soon suffered limb pains and breathlessness. A hospital electrocardiogram came up negative, so Fallan went home—and collapsed four days later. "She just went limp in my arms," says Julia. At the hospital a big clot was found on Fallan's lung, which inflamed her heart, and her heart rate and blood pressure shot up. An emergency CT-scan showed Fallan was brain dead from lack of oxygen, and three days later, her ventilator was turned off. Within a half hour, she was gone. "Fallan was looking forward to the rest of her life," says her dad Brian. "We just don’t want any other family to go through this." A formal inquest is pending, but according to the Kureks, doctors suspect that the "combined" pill (which contains artificial progesterone and estrogen) had given her blood clots. Medical officials say the combined pill is generally safe, but smokers over 35 or women with particular medical issues shouldn't take it, Belfast Live reports. Another Mail article compares risks involved with the combined and progesterone-only versions of the pill.